Alert archive / Minnesota / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 91, NWS Duluth, MN

August 17, 2002Itasca County, Minnesota

NWS Duluth, MN issued this severe thunderstorm warning at Aug 17, 2002, 12:34 AM CDT for Itasca County, Minnesota. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 17, 2002, 12:34 AM CDT (05:34 UTC)
Expired
Aug 17, 2002, 1:00 AM CDT
In force
26 min
Issued by
NWS Duluth, MN
Area
Counties, with a storm outline in the text

County Itasca County, MN

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

International Fa, MN (KINL), launched 00:00Z, 5.6 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 00:00Z on 2002-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 12 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 00:00Z on 2002-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 98 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
12 J/kg
Mixed-layer CIN
-104 J/kg
Mixed-layer LCL
1046 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
98 m²/s²
0-3 km storm-relative helicity
126 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

985 
WUUS53 KDLH 170534
SVRDLH
MNC061-170600-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DULUTH MN
1234 AM CDT SAT AUG 17 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEAST ITASCA COUNTY IN NORTH CENTRAL MINNESOTA
  SOUTHERN ITASCA COUNTY IN NORTH CENTRAL MINNESOTA

* UNTIL 100 AM CDT

* AT 1234 AM DOPPLER RADAR INDICATED SEVERE THUNDERSTORMS...MOVING
  EAST AT 60 MPH.

* THE LINE OF SEVERE THUNDERSTORMS WILL BE NEAR...
  BOVEY AROUND 1240 AM
  CALUMET AROUND 1245 AM
  PENGILLY AROUND 1250 AM

DAMAGING HAIL UP TO ONE INCH AND DESTRUCTIVE WINDS OVER 60 MPH ARE
LIKELY WITH THESE STORMS. TAKE COVER IN A STURDY BUILDING AND STAY
AWAY FROM WINDOWS.

.END

LAT...LON 4787 9375 4703 9375 4703 9310 4789 9313
WJC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 9:00 PM CDT, 3 hours 34 minutes earlier.

Area forecast discussion, Aug 16, 9:00 PM CDT, 3 hours 34 minutes before
MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-170409-

AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
900 PM CDT FRI AUG 16 2002

SFC LOW IN SD CONTS TO DEEPEN IN RESPONSE TO THE VY STG VORT MAX AND
THE WAA OVR ERN SD...SRN MN...NWRN IA. STGST 88D ACTIVITY IS ALNG AN
E-W TROF FROM THE SD LO CNTR THRU THE TWIN CITIES. ANY ACTIVITY
THAT HAS VENTURED NEWD FROM THIS SYS HAS WEAKENED AS IT REACHED PINE
AND BURNETT COUNTIES ALONG THE MN/WI BDR. DIGGING DAKS TROF IS
BACKING THE UPR FLOW, SO WE EXPECT SOME OF THIS SRN MN ACTIVITY TO
BE VECTORED INTO SRN PTN OF OUR WI CWA. SOME PSPBLE BOUNDARIES ARE
APPEARING ON 88D IMAGERY FM STC TO NR FARGO. NOT SURE WHETHER THAT
WL BE SURPRISE DVLPMT, BUT IT IS ON THE ERN EDGE OF THE MDT RISK
AREA ON THE NEW SWODY1. BEST BET, HWVR IS WITH THE MAIN DAKS VORT
MAX WHEN THAT ROLLS THRU AFT MIDN. NO NEED TO CHG ZONES ATTM, ALTHO
WE COULD REMOVE INL ZONES FM SVR THREAT. WL LEAVE IT AS IS FOR NOW
SINCE THEY ARE STILL IN THE SLGT RISK AREA.

CS

The office that day

Everything else NWS Duluth, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 10:39 PM CDTSevere Thunderstorm WarningDLHCass, Crow Wing36 min
Aug 17, 12:04 AM CDTSevere Thunderstorm WarningDLHPine56 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.